Iowa, 2019

Hail in Iowa, June 4, 2019

June 4, 2019 · NWS FSD · 2 events in 1 county or zone

As a weak mid-level wave moved across the area, a few storms fired along a frontal boundary. While the environment featured 1500-2000 J/kg MLCAPE, the deep layer shear was 20 knots or less, and this resulted in most storms weakening fairly rapidly after development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As a weak mid-level wave moved across the area, a few storms fired along a frontal boundary. While the environment featured 1500-2000 J/kg MLCAPE, the deep layer shear was 20 knots or less, and this resulted in most storms weakening fairly rapidly after development. Isolated storms ended up with strong enough updrafts to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 4, 9:29 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 4, 9:29 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1029 PM CDT Tue Jun 4 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM CDT Tue Jun 4 2019

A weak upper level wave will work east through the area late this
afternoon and evening. This will bring a weak cool front into the
area through the evening. While isolated thunderstorms will be
possible during this time convection will be fighting a dry layer
and capping. The better chances will be closer to highway 14 and
into southwest MN which will be on the edge of the cap and dry
layer. Also in central SD south towards Chamberlain. Overall severe
weather threat pretty low with weak deep layer shear, running less
than 20 knots, and CAPE values likely about 1500-2000 J/kg. The CAPE
is fairly skinny as well so the threat for big hail pretty low. With
a fairly significant dry layer below about 700 mb and downdraft CAPE
running about 1200 J/kg to 1500 j/kg the main threat would likely be
wind gusts around 65 mph. The threat will quickly decrease after
sunset as we lose the affects of heating as well as the upper level
energy shifts east.

Wednesday should prove to be an exceptional day with decreasing
humidity and lots of sunshine. North winds will average 5 to 15 mph
and highs should be in the upper 70s to mid 80s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM CDT Tue Jun 4 2019

Wednesday night will see clear skies with a ridge of high
pressure slowly moving through. Those two conditions will lead
towards cool Thursday morning low temperatures, mostly in the mid
50s.

Upper level ridging will build into the area Thursday and Friday and
keep warm conditions in place. Highs should mainly be in the 80s.
Because of the upper level ridge and no surface boundaries nearby
dry weather is expected both days. Mid level lapse rates will also
be on the lower side during this time but just a bit more unstable
near the Missouri River. Still unlikely to get any convection but
that would likely be the area with a bit better chance. By Friday
these lapse rates increase in western and central SD as an upper
level jet lifts north into Canada across the Rockies. This should
once again not be enough to get any storms going but a bit better
chance Friday versus Thursday. However, with low level flow from the
southeast and tapping the more stable air to the east the chances
will remain low.

By the weekend this deepening upper level low pressure across
central Canada will begin to push the upper level ridge east. This
will bring cooler conditions and an increased chance for rain and
thunderstorms. On Saturday there will likely be a skinny corridor
of instability through central SD into northeast SD depending upon
the timing of the system. This instability will be just ahead of a
cool front which will work through the area Saturday night into
Sunday morning. The threat for rain and thunderstorms should come to
an end during the day Sunday. Right now severe weather is pretty
unlikely but an isolated severe storm would be possible on Saturday
evening if capping is not an issue.

Monday into Tuesday broad troughing will spread across the northern
plains and bring cooler conditions. Highs will likely back off into
the upper 60s to mid 70s during this time with only small chances
for showers and thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1024 PM CDT Tue Jun 4 2019

Any remaining isolated thunderstorms will end by 08Z. Otherwise,
VFR conditions expected through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jun 4, 5:25 PM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
625 PM CDT Tue Jun 4 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-052330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
625 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

There is a marginal chance of isolated strong to severe
thunderstorms late into the evening, with wind gusts to 65 mph and
hail to the size of half dollars. Lightning and brief heavy rain
will be the main threats with a majority of storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at this time.

In the hours before

Local storm report, Jun 4, 7:12 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
812 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             4 SSW PICKSTOWN         43.02N 98.56W
06/04/2019  E1.75 INCH       GREGORY            SD   CO-OP OBSERVER

            TIME ESTIMATED VIA RADAR.

&&

AK
Local storm report, Jun 4, 7:24 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 SE MARTY              42.98N 98.41W
06/04/2019  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

AK

The radar

The Sioux Falls radar (KFSD), 139 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickinson

When
June 4, 9:51 PM CST to 9:53 PM CST
Where
Dickinson County, 4.08 mi WNW of Terril
Measured
1.5 in hail
Reported by
Public
Coordinates
43.330, -95.050

Hail, Dickinson

When
June 4, 9:53 PM CST to 9:55 PM CST
Where
Dickinson County, 4.38 mi ESE of Arnolds Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.346, -95.049

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835899, 835903.